Starting Acetazolamide (Diamox)

Printer-friendly versionPrinter-friendly version

Because this is a frequently asked question from patients we post here a reply:

Question:

My doctor wants to prescribe a medication called acetazolamide. Is that okay for someone with Hypokalemic periodic paralysis. When I look on the web it says this medication causes you to excrete potassium. How can that be good for me?

Answer:

The "starter pak" is Diamox (acetazolamide) plus a potassium supplement. While Diamox reduces (or stops) the number of attacks, it also causes you to excrete potassium in your urine, so you need to take some potassium to make up for what you lose.

Diamox can cause uncomfortable (but not dangerous) side effects if you begin with too large of a dose. The side effects are:

1) tingling in fingers, toes, cheeks, lips and end of the nose, especially if you go out in the cold,

2) headache

3) visual weirdness. Diamox was used originally to treat people with glaucoma, which causes too much pressure inside the eyeball. It reduces the pressure inside your eyeballs and changes the shape of your eyes slightly.

4) Diamox also can cause some stomach pain, nausea and loss of appetite. People often lose 10 pounds when they first go on it. It's best to take it with a meal. The weight-loss effect doesn't last or it would be sold as a weight-loss drug.

5) it makes carbonated beverages like coke, pepsi, etc. taste weird for about six months. This effect fades after a while.

Talk to your doctor about starting Diamox slowly. Most have no objections to a slow start to reduce chances of side effects. If at any point side effects are bothersome you can stay at that level until you adjust and then begin moving up again. After reports from hundreds of patients it seems the best way to start Diamox is to take 1/2 of a 250 mg tablet (that is 125 mg) with your breakfast, and no more, for an entire week. If you have no uncomfortable side effects, then in the second week you take 1/2 pill at breakfast and 1/2 pill with dinner. In the third week you take 1/2 pill with breakfast, lunch and dinner. In the fourth week you take 1/2 pill with each meal and 1/2 pill with a substantial snack before bed. By this point you may find you are taking enough to make you feel much much better. But you continue with this incremental regime until you reach the lowest dose which controls your symptoms.

If 1/2 of a pill (or 125 mg) causes very unpleasant side effects, drop back to 1/4 of a pill and follow the regime above, increasing only in 1/4 increments.

>What kind of potassium will he give me? I thought potassium was dangerous.

As far as potassium is concerned, individuals vary, there are dozens of different kinds on the market and your doctor may have a preference for the one he wants you to try. I find that one called "K-Lyte" is easiest on my stomach. It's a big tablet like an alka-selzter. You drop it in water and it fizzes up to produce an orange-flavoured drink which doesn't taste too bad. We vary as which kind of potassium works best for us and which bothers our stomach the least. But K-Lyte is a good place to start. You usually take one or two a day to replace the potassium Diamox makes you pee out.

Potassium is required by the body to function, and in your case the abnormal movement of potassium into your muscles is causing an imbalance between the level inside and outside the muscle cell. Taking some potassium helps to correct that imbalance and makes the muscle cells function more normally.

The weakness in your legs you describe is almost certainly what is called an "abortive attack". That's an attack where you are more or less weak for long periods of time. The amount of weakness may vary from day to day, or even hour to hour, but this is the kind of weakness which eventually becomes permanent. We think that taking Diamox and potassium (K+) can help reduce or even avoid the development of permanent weakness. The mantra is "Time is Muscle".

Section: